Loperamide Abuse - Watch for Conduction System Abnormalities

Lomotil for the buzz
Clay Smith
Use of loperamide as an opiate for abuse and for self-treatment of opiate withdrawal is increasing nationally, according to poison center data.  Abuse is commonly associated with sedation.  Less common, but potentially lethal, are conduction system abnormalities: bradycardia or rarely asystole, VT/VF, or cardiac arrest.  It also causes QT and QRS prolongation.  Cardiac dysrhythmia may occur up to 22 hours post-ingestion, so patients need to be observed and monitored in the hospital.

Spoon Feed
Loperamide abuse is increasingly seen.  It can be rarely associated with cardiac conduction system disturbances.  Talk to poison control, and put these patients on a monitor.  Annals of EM had an excellent review of this.

Source
Intentional Misuse and Abuse of Loperamide: A New Look at a Drug with "Low Abuse Potential".  J Emerg Med. 2017 May 10. pii: S0736-4679(17)30230-5. doi: 10.1016/j.jemermed.2017.03.018. [Epub ahead of print]

Peer Reviewed and co-written by Thomas Davis.

Member Login
Welcome, (First Name)!

Forgot? Show
Log In
Enter Member Area
My Profile Sign up to get full access. Log Out